Melanoma is a skin cancer treated by Interferon. There are 17.7 new cases presented per every 100,000 people in the United States. This article will provide you with the side effects of Interferon in cancer patients taking the drug.
Melanoma is a skin cancer that can also affect the bowel or eye. Since 1991 the rate of contraction for melanoma has decreased, but this does not mean that everyone is immune to it. Melanoma only has a death rate of 2.7, but it is still a very dangerous cancer.
Interferon is a biological treatment used for melanoma. Interferon is a naturally recurring substance found in the body that helps fight off attacks, colds and viruses. Interferon has had high success rates in patients and helps them live longer and fight off the disease with increased vigor. Interferon is normally administered through a needle placed under the skin.
Interferon is not risk free. With treatment follows nausea, headaches, a feeling of cold sensation in the body, aches in joints and muscles and fatigue. Some patients report feeling much better after taking Interferon and complain of no aches, fatigue or fevers and susceptibility to illnesses and colds.
There are also mental changes with the administration of interferon in some cases such as thoughts of suicide, depression, addiction and relapse as well as suicides. Changes in brain chemistry are dangerous, but extreme cases of reactions seem to be fairly rare.
There are also effects on the heart from interferon treatments which include heart attack, cardiomyopathy and depression of the left ventricular systolic function. There are not as many side-effects to the heart as there are to other parts of the body, but the reactions that do occur are quite severe and life-threatening. Be aware of any changes in heart rhythm or pain while taking Interferon.
Skin effects include aggravated cases of psoriasis and generalized urticaria when interferon is taken. The skin effects are aggravating and unhealthy, but mild effects are better than a death induced by a skin cancer and greatly outweigh any concerns one might have about the appearance of one's skin.
If you are currently on interferon and are bothered by some of the symptoms listed above, please contact your doctor so he or she can make proper adjustments to dosage, explore other options or give advice on how to handle the disease.